Tardive dyskinesia (TD) is a hyperkinetic movement disorder that appears with a delayed onset, usually after prolonged use of dopamine receptor blocking agents, mainly the antipsychotic drugs (also called neuroleptics) and the antiemetic drug metoclopramide.
TD has numerous clinical manifestations that include chorea, athetosis, dystonia, akathisia, stereotyped behaviors, and rarely, tremor. The term "tardive" differentiates these dyskinesia from acute dyskinesia, parkinsonism, and akathisia, which appear very soon after exposure to antipsychotic drugs. TD is a clinical diagnosis, but tests may be performed to exclude other causes of the patient's symptoms.
This topic will review the prevention and management of TD. Other aspects of TD are discussed separately. (See "Tardive dyskinesia: Etiology and epidemiology" and "Tardive dyskinesia: Clinical features and diagnosis".)
Prevention of tardive dyskinesia (TD) and the early detection and treatment of potentially reversible cases of TD are of paramount importance. The only certain method of TD prevention is to avoid treatment with antipsychotic drugs and metoclopramide.
- The use of antipsychotic drugs, particularly for longer than three months, requires careful evaluation of indications, and risks and should be limited to situations where there is no safer effective therapy.
- Metoclopramide should NOT be used continuously for longer than 12 weeks.